California, 2003

Heavy Rain in California, July 29, 2003

July 29, 2003 · NWS SGX · 1 event in 1 county or zone

Heavy rain from a thunderstorm filled washes and temporarily flooded some major roadways. At Stoddard Wells Road near Interstate 15, the water was running four feet deep.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Heavy rain from a thunderstorm filled washes and temporarily flooded some major roadways. At Stoddard Wells Road near Interstate 15, the water was running four feet deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 29, 1:30 PM PST, 54 minutes earlier.

Area forecast discussion, Jul 29, 1:30 PM PST, 54 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT TUE JUL 29 2003

.SYNOPSIS...ABUNDANT MID AND HIGH LEVEL MOISTURE WILL KEEP THE AREA
PARTLY CLOUDY THROUGH WEDNESDAY WITH SCATTERED THUNDERSTORMS AND
SHOWERS AT TIMES...MOST NUMEROUS OVER THE MOUNTAINS. FOR THURSDAY
THROUGH SATURDAY...GRADUAL DRYING WILL KEEP THUNDERSTORMS CONFINED
TO AREAS NEAR THE MOUNTAINS AND DESERTS...WHILE A MARINE LAYER WILL
REDEVELOP WEST OF THE MOUNTAINS.

.DISCUSSION...SCATTERED SHOWERS OCCURRED OVER MAINLY MOUNTAIN AREAS
THIS AFTERNOON...OTHERWISE SKIES WERE PARTLY CLOUDY. A FEW TSTORMS
SHOULD DEVELOP IN THE NEXT 1-2 HOURS OVER THE MTNS AND MOVE WEST
INTO ADJACENT VALLEY LOCATIONS. OCCASIONAL VORT MAXES WILL MOVE
THROUGH THE EAST FLOW AROUND THE NORTH SIDE OF THE UPPER LOW WHICH
IS TO OUR SSW...SO THESE COULD ACT AS IMPULSES FOR TSTORMS TO
DEVELOP AT ANYTIME THROUGH ABOUT WEDNESDAY EVENING WHEN RH VALUES
DECREASE A BIT ALOFT. HOWEVER...S-SE FLOW WILL CONTINUE UNTIL
FRI/SAT...SO MOISTURE WILL CONTINUE TO STREAM FROM THE SE FOR
MTN/DESERT TSTORMS. THU COULD HAVE MORE SIGNIFICANT MTN TSTORMS AS A
VORT MAX WILL MOVE THROUGH THEN...THOUGH SE FLOW VERSUS E FLOW
SHOULD KEEP MOST TSTORMS FROM MOVING INTO THE VALLEYS...EXCEPT
POSSIBLY THE EASTERN END OF THE INLAND EMPIRE.

WITH LESS CLOUD COVER...TEMPS SHOULD INCREASE A FEW DEGREES WED.
ALSO...THE ONSHORE FLOW WILL BE FAIRLY WEAK...THOUGH INCREASING
STARTING THU. THE UPPER LOW WILL GRADUALLY DRIFT NORTH THU/FRI OFF
THE CAL COAST AND SWITCH OUR WINDS TO MORE SOUTHWESTERLY WHICH WILL
GRADUALLY DECREASE THE MOISTURE ALOFT AND THUS THE CHANCE OF MTN
TSTORMS. THEY SHOULD END ENTIRELY AROUND SUNDAY...AND THAT SHOULD BE
WHEN THE MARINE LAYER WILL PEAK W OF THE MTNS BEFORE RIDGING FORMS
AGAIN OVER THE DESERT SW TO BRING WARMING AROUND TUE.

.SAN...NONE.

MAXWELL
Hazardous weather outlook, Jul 29, 5:00 AM PST, 9 hours 24 minutes before
CAZ042-043-048-050-055>058-060>062-301300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WITH BRIEF HEAVY DOWNPOURS AND
LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS
WEDNESDAY THROUGH SATURDAY. A SLIGHT CHANCE IN THE COASTAL AND
VALLEYS WEDNESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE...MAINLY
THURSDAY AND FRIDAY IN THE MOUNTAINS.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, San Bernardino

When
July 29, 2:24 PM PST to 3:04 PM PST
Where
San Bernardino County, Apple Vly
Property damage
$45,000
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365838.